Thunderstorm Wind, Johnson
- When
- October 2, 2:54 PM CST
- Where
- Johnson County, (Szl)whiteman Afb
- Measured
- 65 kt (75 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.717, -93.550
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 2, 2:36 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 336 PM CDT WED OCT 2 2002 FORECAST PROBLEMS FOR THIS PACKAGE WILL INCLUDE...BUT NOT BE LIMITED TO...PRECIP AND TEMPERATURES THROUGH FRIDAY MORNING. A LARGE WEST COAST TROUGH HAS DEPOSITED A CUTOFF LOW OVER THE SOUTH END OF THE GREAT BASIN. A COLD FRONT IS LINGERING AROUND KIRKSVILLE...TO SOUTH OF KANSAS CITY...INTO CENTRAL OKLAHOMA. USED THE PRESSURE FIELD TO REFINE THE POSITION OF THE FRONT AS THE OUTFLOW FROM THE THUNDERSTORMS HAVE CONFUSED THE SURFACE WIND FIELD. THE FRONT HAS BEEN SLOW TO MOVE SOUTH AS THE UPPER LEVEL FLOW HAS BEEN PARALLEL TO THE FRONT ALL DAY. SHOWERS AND THUNDERSTORMS HAVE BEEN PROPAGATING ALONG THE FRONT ALL DAY AS SMALL SHORT WAVES GET KICKED OUT FROM THE CUTOFF AND MOVE NORTHEAST ALONG THE BOUNDARY. FOR TONIGHT...THE FRONT SHOULD SETTLE IN CENTRAL MISSOURI AS OVERNIGHT CONVECTION HELPS DRAW THE FRONT SOUTH. GOOD THETA E ADVECTION AND A LOW LEVEL JET WOULD POINT AT THE BEST CONVECTION FIRING IN CENTRAL KANSAS AND MOVING EAST OVER NIGHT NORTH OF THE FRONT. FOR THURSDAY THE MODELS ARE IN GENERAL AGREEMENT THAT THE CUTOFF LOW WILL BEGIN TO EJECT THROUGH THE SOUTHERN HIGH PLAIN STATES. A STRONG SOUTHERLY FLOW WILL RESULT FROM THE EJECTING SHORT WAVE WHICH WILL MOVE THE OVERNIGHT COLD FRONT NORTH DURING THE DAY AS A WARM FRONT. WITH THE STRONG WARM AIR ADVECTION OCCURRING AS THE FRONT IS PUSHING NORTH...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE ALONG THE FRONT THROUGHOUT THE DAY THURSDAY. GOING INTO THURSDAY NIGHT THE ETA MODEL INDICATES THAT A STRONG +50KT LOW LEVEL JET WILL FORM AND HIT THE WARM FRONT ALONG THE KANSAS/MISSOURI BORDER. THIS COULD ORGANIZE THE ACTIVITY INTO SEVERE STORMS WITH HAIL AND STRAIGHT LINE WINDS BEING THE MAIN THREAT. BY FRIDAY THE LOW WILL HAVE LIFTED TO THE NORTHEAST BRINGING A STRONG COLD FRONT THROUGH THE REGION WHICH WILL TAKE OUR CHANCES OF RAIN WITH IT. IN THE EXTENDED...AVN MODEL SHOWS ANOTHER SERIES OF SHORT WAVES MOVE INTO THE NORTHERN STREAM OVER THE WEEKEND. CURRENT MODEL RUNS SUGGEST THAT THE SHORT WAVES WOULD TRY TO CARVE A TROUGH THROUGH THE MIDWEST. MY THINKING IS THAT THE TREND WILL BE MORE TOWARDS ANOTHER CUTOFF LOW FORMATION IN THE FOUR CORNERS REGION. WITH THIS IN MIND HAVE A BUMPED TEMPERATURES FOR SATURDAY AND SUNDAY SOME AS A MORE SOUTHERLY FLOW IS ANTICIPATED. OTHER THAN THE WEEKEND TEMPERATURE TWEAK...I THE GOING EXTENDED FORECAST LOOKS GOOD. 400 AM... FORECAST CONCERNS APPEAR TO PINNING DOWN AREAS OF GREATEST THREAT OF PRECIPITATION NEXT COUPLE OF DAYS. UPPER TROF OVER GREAT BASIN HANDLED SIMILAR BY MODELS WITH UPPER TROF TO ENTER CENTRAL PLAINS ON THURSDAY AND EARLY FRIDAY. MEANWHILE...COLD FRONT HAS ENTERED EXTREME NORTHWEST MISSOURI. FRONT IN COMBINATION WITH SHORTWAVE TROF ENTERING HIGH PLAINS WAS TRIGGERING AREA OF SHOWERS AND THUNDERSTORMS FROM NEBRASKA SOUTHWEST TO TEXAS PANHANDLE. MODELS SEEMED TO HAVE PICKED UP FAIRLY WELL WITH THIS DEVELOPING SCENARIO...BUT PERHAPS A LITTLE TOO SLOW ON ITS EASTWARD PROGRESSION. EXPECT AREA OF SHOWERS AND THUNDERSTORMS TO PROGRESS EAST THROUGH INTO THE CWA TODAY...MAINLY THE NORTHERN 2/3RDS. COLD FRONT WILL AID IN THE CONVECTIVE DEVELOPMENT DURING THE AFTERNOON HOURS IN THE SOUTHERN ZONES. NGM/ETA SIMILAR WITH THE TIMING OF THE FRONT AND EXPECT THE FRONT TO REACH DMO DURING THE EVENING HOUR. EXPECT THE FRONT TO BECOME STATIONARY TONIGHT WITH SOUTHWESTERLY UPPER FLOW TO CONTINUE. AS PER ETA GRIDS...MODERATE ISENTROPIC UPGLIDE DEVELOPS ACROSS THE SOUTHERN AND CENTRAL ZONES ON THE 305-310 THETA SURFACES WITH PRECIPITABLE WATER VALUES FROM 1.7 TO 1.9 INCHES. WILL MENTION THE POTENTIAL FOR HEAVY RAINFALL. THE ISENTROPIC LIFT SHARPLY DIMINISHES ACROSS THE NORTHERN ZONES...HOWEVER...THE NGM SUGGEST THE ISENTROPIC LIFT EXTENDS FURTHER NORTH INTO THE NORTHERN ZONES. CANNOT COMPLETELY DISCOUNT THE NGM AND WILL HOLD A CHANCE OF PRECIPITATION FOR THE NORTHERN ZONES TONIGHT. AS THE UPPER LOW OVER THE GREAT BASIN BEGINS TO LIFT NORTHEAST ON THURSDAY...THE ISENTROPIC LIFT BEGINS TO SHIFT NORTH IN RESPONSE. WILL SHIFT HIGHEST PRECIPITATION CHANCES TO NORTHERN ZONES AS A RESULT. THE COLDER AIR WILL ALSO BEGIN TO BECOME MORE SHALLOW WITH THE FRONT IN SOUTHERN MISSOURI TO BEGINNING ITS SLOW RETREAT NORTH. BY THURSDAY NIGHT...THE UPPER TROF APPROACHES WITH THE NEXT THREAT OF THUNDERSTORMS. MADE SOME CHANGES TO FRIDAY...AS IT APPEARS THE THREAT OF THUNDERSTORMS WILL END FRIDAY MORNING IN WESTERN ZONES. AS FAR AS TEMPERATURES ARE CONCERNED. EXACT PLACEMENT OF FRONT MAKING TEMPERATURE FORECASTING TRICKING...BUT OVERALL LEANING TOWARD ETA MOS. DB .EAX... KS...NONE. MO...NONE.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1255 PM CDT WED OCT 2 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. * HAZARDS EXPECTED... SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL FROM LATE AFTERNOON ON THURSDAY THROUGH THURSDAY NIGHT. AREAS THREATENED INCLUDE LOCATIONS TO THE NORTHWEST OF A LINE FROM MOUND CITY KANSAS TO KIRKSVILLE MISSOURI. .DAY ONE... NO SEVERE WEATHER EXPECTED BUT SOME STORMS MAY PRODUCE HEAVY RAIN. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT BUT MAY BE REQUIRED ON THURSDAY. .DAYS TWO THROUGH SEVEN... SEE HAZARDS EXPECTED REFERENCED ABOVE. DISCUSSION: A COLD FRONT WILL MOVE INTO CENTRAL MISSOURI BY TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE OCCURRING ALONG AND BEHIND THIS FRONT. AREAS OF HEAVY RAIN MAY SET UP JUST NORTH OF THE FRONT OVERNIGHT AND INTO THURSDAY MORNING...MAINLY FROM AROUND KANSAS CITY AND ST JOSEPH...NORTHEAST TO BETWEEN KIRKSVILLE AND MOBERLY MISSOURI. THURSDAY AFTERNOON...THE COLD FRONT WILL JUMP NORTH AS A WARM FRONT...AND AS THIS OCCURS STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY DEVELOP ALONG THIS FRONT. LATE THURSDAY NIGHT AND INTO FRIDAY MORNING...AS A STRONG UPPER LEVEL SYSTEM SWINGS THROUGH THE CENTRAL PART OF THE COUNTRY...A SQUALL LINE OF STORMS MAY MOVE THROUGH NORTHEAST KANSAS AND THE NORTHWEST CORNER OF MISSOURI...MAINLY NORTH OF KANSAS CITY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. PC
The Pleasant Hill radar (KEAX), 63 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
4 thunderstorm wind. Local standard time, as filed.
Roof and gutter damage to mobile homes.
6 inch diameter tree down.
Large tree limbs up to 12 inches in diameter reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320277, 5320278, 5320279, 5320280.